Toxicities related to medications comprise a major category of iatrogenic illness. Many agents used for cancer treatment have the potential to cause pulmonary toxicity. As the horizon for treatment options has broadened with our ever-expanding understanding of biological mechanisms fundamental to neoplasia, so has the spectrum of pulmonary complications related to new therapies. Further, with availability of new therapeutic modalities, patients with cancer are living longer, and may, in their long-term survivorship, display delayed toxicities related to treatment. Consequently, for the pulmonologist, drug-induced lung disease is an area of growing complexity.
Chemotherapeutic agents, therapeutic radiation, and biological response modifiers are used in a wide range of regimens, and their use is further complicated by the use of hematopoietic support and bone marrow or stem cell transplantation. Many are, directly or indirectly, associated with pulmonary toxicity. An estimated 5% to 10% of patients undergoing chemotherapy ultimately develop therapy-related pulmonary complications.1–3 This chapter reviews the evaluation of patients with suspected chemotherapy-induced pulmonary toxicity, as well as the potential toxicities associated with specific classes of drugs.
Approach to the Patient with Suspected Chemotherapy-Induced Pulmonary Toxicity
The differential diagnosis of patients with cancer receiving treatment who develop pulmonary complications is often very challenging, particularly as the diagnosis of drug-induced pulmonary toxicity is typically one of exclusion. Patients most often present with nonspecific constitutional or respiratory complaints. In many cases, symptoms and physical signs may be minimal or even absent. In these situations, the only evidence of an ongoing pulmonary process may be an abnormal chest radiograph (Table 65-1).
Table 65-1Differential Diagnosis of Radiographic Abnormalities in Cancer Patients |Favorite Table|Download (.pdf) Table 65-1Differential Diagnosis of Radiographic Abnormalities in Cancer Patients
|Pulmonary toxicity related to chemotherapy or other medication |
|Primary malignancy |
|Lymphangitic tumor, metastatic disease, leukemic infiltration |
|Radiation lung injury |
|Acute respiratory distress syndrome |
|Interstitial lung disease, unrelated to drug toxicity |
|Pulmonary edema (cardiogenic) |
|Pulmonary thromboembolism |
|Pulmonary hemorrhage |
|Transfusion-related acute lung injury |
The diagnosis of lung disease caused by chemotherapeutic agents poses a particular challenge to the clinician, as there are several complicating features inherent to the oncology patient population.
First, treatment may be given in multidrug regimens or in combination with other modalities such as radiation therapy, bone marrow transplantation, or stem cell transplantation. Assigning pulmonary toxicity to a single drug or modality within such a regimen is often impossible. Moreover, the combined toxicity of two or more drugs or a single drug with radiation therapy may exceed the individual toxicities of those drugs.
Second, patients undergoing chemotherapy are often immune suppressed, either from the malignancy itself or from myelosuppressive or immunosuppressive effects of their treatment. These patients are therefore susceptible to opportunistic infection, which may be indistinguishable radiographically from drug toxicity. This is particularly challenging, as the lung ...